Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Possible Interaction Between Mesalamine and SSRIs?
    avatar
    ericjames posted:
    I am newly diagnosed with ulcerative colitis in my rectum and sigmoid colon. My GI doctor prescribed Lialda 4.8 g daily plus mesalamine enemas at night. I also take Effexor XR 225 mg daily for my anxiety and depression which I have been on for many years. Since starting the new meds I seem to be more fatigued, lightheaded/dizzy, weak and slightly more anxious than usual. I'm not sure if this could be a side effect from the Lialda combined with Effexor. Is anybody else taking antidepressants with mesalamine and noticed this effect? It's difficult to tell right now if I feel this way from the meds or my anemia secondary to UC. I take 65 mg iron supplement plus multivitamin with iron for that as well.
    Reply
     
    avatar
    hannahleigh89 responded:
    I am not sure if the two are reacting or not. I will do some research and try to find you answers but unfortunately, I don't know that it will do any good. All medications affect each person differently, as I'm sure you've heard a thousand times. Is there a reason your doctor opted to go with enemas instead of oral medications? Or were they just thinking that since it was farther down in your GI tract, you would respond better to enemas? I've never had any experience with those.

    From doing a quick Google search, I can't seem to really find anything that would indicate there is a known interaction. I'm away from home so I don't have any of my drug books with me. The drug.com page does indicate that Lialda can cause nervousness, dizziness, and fatigue.

    I would say that it could certainly be from the anemia- it can take a while for iron supplements to kick in and get your blood counts back to normal, especially if you are still losing blood. I would suggest calling your doc, obviously, because I'm a nurse and that's what I've been trained to say when I don't have a definitive answer.

    I'm on a multitude of meds and I struggle with fatigue and weakness on a daily basis. I know mine is from malnutrition and dehydration, a long with not getting a restful night of sleep. I also have issues with anemia. How recently were you diagnosed?

    I apologize that it's taken me a while to respond to your post- I recently reformatted my desktop and couldn't find this page again until I broke out the laptop, lol. Hope you've found some answers by now.


    Spotlight: Member Stories

    My name is Meg, and I was diagnosed with ulcerative colitis in July 2007, two weeks before my wedding day. My husband is a pastor, and we are currentl...More

    Helpful Tips

    Trips to ER
    When I get out of the hospital this time, one of the first things I will do when I get home is to pack a small bag with toiletries for my ... More
    Was this Helpful?
    22 of 30 found this helpful

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.